Catalog Home Page

Delayed upper airway obstruction: A life-threatening complication of Dettol poisoning

Joynt, G.M., Ho, K.M. and Gomersall, C.D. (1997) Delayed upper airway obstruction: A life-threatening complication of Dettol poisoning. Anaesthesia, 52 (3). pp. 261-263.

[img]
Preview
PDF - Published Version
Available under License Creative Commons Attribution Non-commercial.

Download (322kB) | Preview
Free to read: http://dx.doi.org/10.1111/j.1365-2044.1997.071-az0...
*No subscription required

Abstract

Dettol liquid is a commonly used household disinfectant and although it is labelled nonpoisonous, serious respiratory complications have been reported in up to 8% of cases of Dettol ingestion. We report a case in which the delayed onset of upper airway obstruction was treated with emergency awake, fibreoptic guided nasotracheal intubation. Based on information available in published cases and on our own experience, we suggest that patients who have ingested large volumes of Dettol, have a history of vomiting or unprotected lavage, or have evidence of ongoing oropharyngeal inflammation, are at high risk of this complication. They should be closely observed for at least 48 h after ingestion and the facilities and staff required for emergency airway management should be immediately available.

Publication Type: Journal Article
Publisher: Wiley
URI: http://researchrepository.murdoch.edu.au/id/eprint/35337
Item Control Page Item Control Page

Downloads

Downloads per month over past year